Facebook Pixel
ask: 

Risk of pregnancy on birth control pill

By March 20, 2017 - 9:36am
 
Rate This

Hi
I began taking a hormonal birth control pill Tarina Fe 1/20 in early January. I never intended to solely rely on the pill as my only form of birth control, but I got engaged in early March and things got carried away and we ended up deciding to have sex without a condom. I've been very good about taking my pills every day at around the same time. The day that intercourse occurred, I had just taken my first pill of my third pack, so it was my first active pill after my placebo week. I didn't think anything of it initially, but now I'm worried I should have taken plan B. I'm confused as to whether or not I am protected after coming off of seven days with no hormones. I bled the third day of the placebos until the sixth day (so Saturday-Tuesday) didn't bleed the last day I was on the placebos (Wednesday) and started my new pill pack on Thursday afternoon at my normal time. We had intercourse on Thursday night. Will that have given my body enough time to respond to the hormones in my active pill? Did I mess up by not taking Plan B? I tend to panic about pregnancy and that's why I got on the pill to begin with, so at the time I tried to be confident about my pill and it's effectiveness, but I've over thought it and now I'm mortified. Am I covered on the first day of my active pill pack after the placebo week?

Add a Comment3 Comments

Guide

Hello kkh11g,

Welcome to the EmpowHER community. I am glad you reached out to us with your concerns and I can reassure you that you were protected from becoming pregnant.

There was never a need to take Plan B. Birth control pills prevent pregnancy by preventing ovulation. A daily active dose keeps hormone levels at a constant level to achieve this.

Regards,
Maryann

March 20, 2017 - 9:54am
(reply to Maryann Gromisch RN)

Thank you for the response, Maryann. I had a feeling the Plan B would be unnecessary. So even if your hormones dip down during the placebo week, they aren't low enough to cause ovulation to occur by the time you've taken your first active pill?

March 20, 2017 - 11:59am
Guide (reply to kkh11g)

Hello kkh11g,

That is correct.

Withdrawal bleeding, also known as a hormonal period or fake period, is the monthly bleeding women experience while using a hormonal birth control method, such as the pill, the patch, or the NuvaRing.

During the placebo week of these methods, women will typically have withdrawal bleeding, which often feels like a regular period.

Monthly withdrawal bleeding is not the same thing, though, as having a real menstrual period.

Withdrawal bleeding usually takes place during the last week of your birth control cycle because there is a change in the hormone dosage that your body is used to. Not having any hormones during Week 4 can cause the lining of your uterus to weaken just enough to allow for some bleeding to occur. It is important to point out that withdrawal bleeding is due to the change in hormone levels, and is not a true period.

Regards,
Maryann

March 21, 2017 - 8:49am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!